Alert archive / Kansas / Special Weather Statements in 2023
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Oct 25, 2023, 3:21 AM CDT for Ellis County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 25, 2023, 3:21 AM CDT (08:21 UTC)
- Expired
- Oct 25, 2023, 4:00 AM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
- Hail
- 0.88 in
- Wind
- 55
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 134 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 785 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 950 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted.
351
WWUS83 KDDC 250821
SPSDDC
Special Weather Statement
National Weather Service Dodge City KS
321 AM CDT Wed Oct 25 2023
KSZ031-046-250900-
Rush KS-Ellis KS-
321 AM CDT Wed Oct 25 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL RUSH AND SOUTHERN
ELLIS COUNTIES THROUGH 400 AM CDT...
At 321 AM CDT, Doppler radar was tracking a strong thunderstorm very
near Antonino, moving northeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Antonino around 325 AM CDT.
Hays and Munjor around 340 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3884 9904 3877 9904 3862 9936 3877 9953
3903 9928
TIME...MOT...LOC 0821Z 226DEG 10KT 3876 9939
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
$$
TURNERWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Oct 25, 3:20 AM CDT, 1 minute earlier. Its key messages:
- Issued at 320 AM CDT Wed Oct 25 2023
- Precipitation is possible across portions of southwest KS Wednesday into Thursday, but there are noteworthy modes of failure.
- Strong cold front Thursday night/early Friday will finally mark the end of above-normal temperatures through the forecast period.
- Precipitation chances return Saturday and Sunday that would be accompanied by the first snowflakes of the season, however significant uncertainties remain.
Area forecast discussion, Oct 25, 3:20 AM CDT, 1 minute before
Area Forecast Discussion National Weather Service Dodge City KS 320 AM CDT Wed Oct 25 2023 ...Updated Short and Long Term... .KEY MESSAGES... Issued at 320 AM CDT Wed Oct 25 2023 - Precipitation is possible across portions of southwest KS Wednesday into Thursday, but there are noteworthy modes of failure. - Strong cold front Thursday night/early Friday will finally mark the end of above-normal temperatures through the forecast period. - Precipitation chances return Saturday and Sunday that would be accompanied by the first snowflakes of the season, however significant uncertainties remain. && .SHORT TERM...(Today through Thursday) Issued at 320 AM CDT Wed Oct 25 2023 KDDC radar observations depict some showers and weak thunderstorms across portions of western KS early this morning along a weak cold front that is draped southwest to northeast over the northwest zones. Given sufficient moisture advection via southeasterly winds south of this boundary and dewpoints already in the 50s to low 60s, continued percolations are expected through mid-morning Wednesday. This is supported by the latest CAM suite, although pinpointing exactly where showers/storms pop up is extremely difficult. Additionally, widespread fog is likely to develop by sunrise as the southeasterly upslope winds, weak frontal boundary, and high dewpoints encourage saturation. A Dense Fog Advisory may be needed to address this scenario. Daytime Wednesday, short range guidance agrees an upper level shortwave trough, now centered over northern Mexico as per latest water vapor satellite imagery, will eject northeastward into the central and southern plains, while weakening and taking on a negative tilt in the process. Ample moisture across southwest KS will support a chance for precipitation through early Thursday, especially east of US-283, however, a couple factors will play against widespread precipitation. First, considerable convection is already underway across west TX, and the generated PV anomaly could force the ejecting upper wave to take a path that is further south than progged, limiting or removing synoptic forcing over our area. Second, the lack of a strong frontogenesis or deformation band associated with the weakening impulse indicates weak mesoscale forcing. As a result, the degree to which precipitation occurs across southwest KS is highly uncertain, with the highest probability of QPF exceeding 0.1" relegated to the eastern zones. Any precipitation that does spread into our area will exit stage right by mid-morning Thursday as DNVA behind the upper trough overspreads the central plains. Mostly cloudy skies in the morning will gradually erode from west to east, and with plenty of solar insolation, Thursday afternoon will bring one final day of summer-like warmth as highs reach into the upper 70s north to mid 80s along the KS/OK border. .LONG TERM...(Thursday night through Tuesday) Issued at 320 AM CDT Wed Oct 25 2023 Medium range ensembles are in agreement at the beginning of the long term period suggesting a strong upper level shortwave trough will eject from the northern Rockies into the northern plains, sending a strong cold front southward through the central plains Thursday night into early Friday. Strong north winds in the wake of this front will cause afternoon temperatures to plummet, with highs only reaching the low 50s north to upper 50s/near 60 south. Immediately behind this first wave, another much stronger, positively tilted trough will rapidly dig southeastward through the Intermountain West on Saturday and eject onto the High Plains on Sunday, bringing a reinforcing shot of cold air through our area and another chance for precipitation over the weekend. At the moment, precipitation chances seem fairly robust, as ensemble probability of QPF exceeding 0.1" ranges from 30-50% from the KS/CO border through US-83, to 80-90% east of US-283 between 12Z Saturday and 12Z Sunday. If this scenario verifies, southwest KS will likely see the first snowflakes of the season as strong cold advection Saturday night brings in temperatures in the 20s. That said, southwest KS historically struggles to squeeze much precipitation out of positively tilted upper troughs, and the NBM pops in the likely (55-74%) to definite (75-100%) categories seem overdone. Any precipitation that falls in our area will exit to the east/southeast by mid-day Sunday as continued cold advection and DNVA behind the passing upper wave overspreads the area, but the cold airmass associated with this system will linger. Sunday and Monday morning will likely see temperatures in the 20s as probability of sub-freezing temperatures from the EPS and GEFS are ubiquitously 100%. During those afternoons, the probability of temperatures exceeding 50F is 0% throughout southwest KS Sunday, and only 10-30% on Monday. By the end of the long term period, ensembles suggest temperatures will begin to recover somewhat as upper level ridging begins to take shape over the western CONUS, but still remain in the upper 40s to 50s Tuesday. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1221 AM CDT Wed Oct 25 2023 High confidence that poor flying conditions will prevail at DDC/HYS/GCK through about 18z Wed, with IFR/LIFR stratus and limited visibility in BR/FG. Periods of VLIFR visibility (1/4sm) are most probable at DDC through Wednesday morning, although dense fog is possible elsewhere. The exception is LBL, where models maintain VFR through this TAF cycle. VFR is expected to return areawide after 18z Wed, with south winds increasing, especially DDC/LBL where gusts will reach 25-28 kts. && .PRELIMINARY POINT TEMPS/POPS... DDC 60 76 57 83 / 20 20 20 0 GCK 55 74 52 80 / 20 10 10 0 EHA 53 76 47 83 / 30 0 0 0 LBL 55 76 50 83 / 20 10 10 0 HYS 58 73 58 78 / 30 30 20 10 P28 63 75 60 81 / 30 50 60 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Springer LONG TERM...Springer AVIATION...Turner
In the hours before
Special weather statement, Oct 25, 12:27 AM CDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1227 AM CDT Wed Oct 25 2023
KSZ062-063-075-076-250615-
Finney KS-Kearny KS-Grant KS-Haskell KS-
1227 AM CDT Wed Oct 25 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN KEARNY...
SOUTHWESTERN FINNEY...NORTHEASTERN GRANT AND NORTHWESTERN HASKELL
COUNTIES THROUGH 115 AM CDT...
At 1227 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Ulysses, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southeastern
Kearny, southwestern Finney, northeastern Grant and northwestern
Haskell Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3761 10128 3779 10141 3804 10114 3776 10084
TIME...MOT...LOC 0527Z 240DEG 13KT 3774 10125
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TURNERSpecial weather statement, Oct 25, 2:17 AM CDT, 1 hour 4 minutes before
Special Weather Statement National Weather Service Dodge City KS 217 AM CDT Wed Oct 25 2023 KSZ064-077-078-250800- Gray KS-Hodgeman KS-Ford KS- 217 AM CDT Wed Oct 25 2023 ...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN FORD...SOUTHWESTERN HODGEMAN AND EAST CENTRAL GRAY COUNTIES THROUGH 300 AM CDT... At 217 AM CDT, Doppler radar was tracking a strong thunderstorm near Howell, moving northeast at 20 mph. HAZARD...Pea size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. This strong thunderstorm will be near... Dodge City around 220 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3763 10017 3779 10027 3796 10002 3771 9981 TIME...MOT...LOC 0717Z 244DEG 12KT 3775 10014 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH TURNER
Special weather statement, Oct 25, 2:22 AM CDT, 59 minutes before
Special Weather Statement
National Weather Service Dodge City KS
222 AM CDT Wed Oct 25 2023
KSZ030-031-045-046-250800-
Rush KS-Trego KS-Ellis KS-Ness KS-
222 AM CDT Wed Oct 25 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NESS...SOUTHEASTERN
TREGO...NORTHWESTERN RUSH AND SOUTHWESTERN ELLIS COUNTIES THROUGH 300
AM CDT...
At 222 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cedar Bluff, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern Ness,
southeastern Trego, northwestern Rush and southwestern Ellis
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3861 9966 3877 9977 3902 9948 3874 9925
TIME...MOT...LOC 0722Z 240DEG 14KT 3873 9964
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TURNERSpecial weather statement, Oct 25, 2:56 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
256 AM CDT Wed Oct 25 2023
KSZ030-031-046-250845-
Rush KS-Trego KS-Ellis KS-
256 AM CDT Wed Oct 25 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN TREGO...
NORTHWESTERN RUSH AND ELLIS COUNTIES THROUGH 345 AM CDT...
At 256 AM CDT, Doppler radar was tracking a strong thunderstorm near
Antonino, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Antonino around 300 AM CDT.
Hays and Munjor around 310 AM CDT.
Toulon around 315 AM CDT.
Other locations in the path of this storm include Victoria and
Walker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3878 9904 3858 9944 3880 9966 3913 9930
3913 9904
TIME...MOT...LOC 0756Z 238DEG 29KT 3873 9945
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
TURNERSpecial weather statement, Oct 25, 3:03 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
303 AM CDT Wed Oct 25 2023
KSZ087-088-250845-
Meade KS-Clark KS-
303 AM CDT Wed Oct 25 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL MEADE AND WESTERN
CLARK COUNTIES THROUGH 345 AM CDT...
At 303 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Englewood, moving north at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of east central Meade
and western Clark Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3707 9999 3713 10020 3745 10013 3736 9977
TIME...MOT...LOC 0803Z 198DEG 11KT 3717 10007
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TURNERSpecial weather statement, Oct 25, 3:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
321 AM CDT Wed Oct 25 2023
KSZ031-046-250900-
Rush KS-Ellis KS-
321 AM CDT Wed Oct 25 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL RUSH AND SOUTHERN
ELLIS COUNTIES THROUGH 400 AM CDT...
At 321 AM CDT, Doppler radar was tracking a strong thunderstorm very
near Antonino, moving northeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Antonino around 325 AM CDT.
Hays and Munjor around 340 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3884 9904 3877 9904 3862 9936 3877 9953
3903 9928
TIME...MOT...LOC 0821Z 226DEG 10KT 3876 9939
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
TURNERThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 7:08 PM CDT | Special Weather Statement | DDC | Stanton | 82 min |
| Oct 24, 7:59 PM CDT | Special Weather Statement | DDC | Grant | 61 min |
| Oct 24, 11:52 PM CDT | Special Weather Statement | DDC | Grant | 38 min |
| Oct 25, 12:27 AM CDT | Special Weather Statement | DDC | Kearny | 48 min |
| Oct 25, 2:17 AM CDT | Special Weather Statement | DDC | Ford | 43 min |
| Oct 25, 2:22 AM CDT | Special Weather Statement | DDC | Ellis | 38 min |
| Oct 25, 2:56 AM CDT | Special Weather Statement | DDC | Ellis | 49 min |
| Oct 25, 3:03 AM CDT | Special Weather Statement | DDC | Clark | 42 min |
| Oct 25, 3:53 AM CDT | Special Weather Statement | DDC | Ford | 37 min |
| Oct 25, 4:01 AM CDT | Special Weather Statement | DDC | Ellis | 29 min |
| Oct 25, 4:27 AM CDT | Special Weather Statement | DDC | Kiowa | 33 min |
| Oct 25, 4:28 AM CDT | Special Weather Statement | DDC | Edwards | 32 min |
| Oct 25, 5:58 AM CDT | Special Weather Statement | DDC | Stafford | 47 min |
| Oct 25, 4:06 PM CDT | Dense Fog Advisory | DDC | Finney, Grant, Hamilton, Kearny, Lane, Ness and 2 more | 18 hr |
Nearby
Special Weather Statements in Kansas, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.